Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 11, NWS Bismarck, ND

May 31, 20137 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 31, 2013, 6:26 PM CDT for 7 counties in North Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 31, 2013, 6:26 PM CDT (23:26 UTC)
Expired
Jun 1, 2013, 12:00 AM CDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 35 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WWUS73 KBIS 312326
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI MAY 31 2013

...WIND ADVISORY FOR NORTH CENTRAL NORTH DAKOTA AND INTO THE UPPER
JAMES RIVER VALLEY AND TURTLE MOUNTAINS THIS EVENING...

.NORTHEAST WINDS WITH GUSTS TO 45 MPH WILL CONTINUE ACROSS NORTH
CENTRAL NORTH DAKOTA...THE FAR UPPER JAMES RIVER VALLEY AND THE
TURTLE MOUNTAINS THIS EVENING. THIS INCLUDES
MINOT...BOTTINEAU...MOHALL...BELCOURT...RUGBY...GARRISON...HARVEY
AND MCCLUSKY. THOSE WORKING OUTDOORS ON ELEVATED STRUCTURES OR
DRIVING HIGH PROFILE VEHICLES SHOULD USE CAUTION.

NDZ003>005-011>013-021>023-010500-
/O.NEW.KBIS.WI.Y.0011.130531T2326Z-130601T0500Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...GARRISON...MCCLUSKY...HARVEY
626 PM CDT FRI MAY 31 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

* TIMING...THROUGH THIS EVENING. 

* WINDS...NORTHEAST TO 45 MPH.

* IMPACTS...THOSE WORKING OUTDOORS ON ELEVATED STRUCTURES OR
  DRIVING HIGH PROFILE VEHICLES SHOULD USE CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

AYD
2 follow-up statements
218 
WWUS73 KBIS 010246
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT FRI MAY 31 2013

...WIND ADVISORY FOR THE UPPER JAMES RIVER VALLEY AND TURTLE
MOUNTAINS THIS EVENING...

.NORTHEAST WINDS WITH GUSTS TO 45 MPH WILL CONTINUE ACROSS THE
FAR UPPER JAMES RIVER VALLEY AND THE TURTLE MOUNTAINS THIS
EVENING. THIS INCLUDES BOTTINEAU...BELCOURT...RUGBY...HARVEY AND
MCCLUSKY. THOSE WORKING OUTDOORS ON ELEVATED STRUCTURES OR DRIVING
HIGH PROFILE VEHICLES SHOULD USE CAUTION.

NDZ003-011-021-010400-
/O.CAN.KBIS.WI.Y.0011.000000T0000Z-130601T0500Z/
RENVILLE-WARD-MCLEAN-
INCLUDING THE CITIES OF...MOHALL...MINOT...GARRISON
946 PM CDT FRI MAY 31 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTS OVER 40 MPH ARE NO LONGER ANTICIPATED THIS EVENING. 

$$

NDZ004-005-012-013-022-023-010500-
/O.CON.KBIS.WI.Y.0011.000000T0000Z-130601T0500Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
MCCLUSKY...HARVEY
946 PM CDT FRI MAY 31 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

* TIMING...THROUGH THIS EVENING.

* WINDS...NORTHEAST TO 45 MPH.

* IMPACTS...THOSE WORKING OUTDOORS ON ELEVATED STRUCTURES OR 
  DRIVING HIGH PROFILE VEHICLES SHOULD USE CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

AYD
286 
WWUS73 KBIS 010441
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1141 PM CDT FRI MAY 31 2013

...WIND ADVISORY FOR THE UPPER JAMES RIVER VALLEY AND TURTLE
MOUNTAINS WILL EXPIRE AT MIDNIGHT...

.WINDS HAVE GRADUALLY DIMINISHED OVER THE PAST COUPLE HOURS. THE
WIND ADVISORY WILL THEREFORE BE ALLOWED TO EXPIRE.

NDZ004-005-012-013-022-023-010545-
/O.EXP.KBIS.WI.Y.0011.000000T0000Z-130601T0500Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
MCCLUSKY...HARVEY
1141 PM CDT FRI MAY 31 2013

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT...

WINDS HAVE GRADUALLY DIMINISHED OVER THE PAST COUPLE HOURS AND
WILL REMAIN BELOW WIND ADVISORY CRITERIA.

$$
JNS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 31, 4:01 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 31, 4:01 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT FRI MAY 31 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 400 PM CDT FRI MAY 31 2013

THE MAIN FOCUS OF THE NEAR TERM ISSUE IS CONTINUING RAINFALL AND
HYDRO ISSUES. OVERALL...RAINFALL INTENSITY IS TRENDING DOWN ACROSS
WESTERN AND CENTRAL NORTH DAKOTA AS UPPER LEVEL LOW PRESSURE
CONTINUES TO SPIN THROUGH THE REGION. WILL LEAVE THE URBAN AND
SMALL STREAM FLOOD ADVISORY ALONG AND SOUTHWEST OF THE MISSOURI
RIVER IN EFFECT UNTIL 5 PM CDT. ADDITIONAL RAINFALL AMOUNTS UP TO
A QUARTER INCH OR SO ARE POSSIBLE IN SOME AREAS. IN ADDITION...A
FLOOD WARNING CONTINUES FOR EXTREME NORTHWEST MORTON
COUNTY...ESPECIALLY IN AND NEAR THE CITY OF HEBRON. SHARP RISES
ON THE LITTLE KNIFE RIVER WEST OF HEBRON HAVE OCCURRED TODAY...AND
WATER FROM THE LITTLE KNIFE COULD THREATEN SOME HOMES AND
BUSINESSES IN THE SOUTHERN PORTION OF HEBRON. STAY INFORMED AT
WWW.WEATHER.GOV/BIS FOR THE LATEST INFORMATION. FINALLY...A SMALL
AREA OF THUNDERSTORMS WILL LIKELY PERSIST THROUGH EARLY EVENING IN
THE FAR SOUTH CENTRAL. SOME PARAMETERS ARE IN PLACE THAT WOULD
FAVOR BRIEF NON-SUPERCELL TORNADOES...AND WILL BE WATCHING THE
SITUATION CLOSELY THROUGH THE EVENING. SHOWERS WILL TAPER OFF FROM
NORTHWEST TO SOUTHEAST OVERNIGHT. EXPECT MAINLY DRY CONDITIONS
SATURDAY WITH HIGHS MAINLY IN THE 60S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 400 PM CDT FRI MAY 31 2013

FOR THIS PERIOD...SATURDAY NIGHT THROUGH SUNDAY APPEARS TO BE
THE ONLY DRY PERIOD OF THE WEEK. THE RECENT PATTERN OF ENERGETIC
GULF OF ALASKA REGION THROWING OFF SHORT WAVES THAT CLOSE OFF INTO
UPPER LOWS OVER THE NORTHERN PLAINS WILL CONTINUE FOR AT LEAST ONE
MORE CYCLE.

THE NEXT UPPER LOW IS EXPECTED TO MOVE FROM BRITISH COLUMBIA
SATURDAY TO SOUTHERN ALBERTA/SASK AND MONTANA BY MONDAY...MOVE EAST
ACROSS NORTH DAKOTA AND SOUTHERN SASK/MANITOBA TUESDAY AND
WEDNESDAY...AND ENTER THE HUDSON BAY REGION BY THURSDAY.

THIS SYSTEM SHOULD BRING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE
SUNDAY NIGHT TO FAR WESTERN NORTH DAKOTA. THE ASSOCIATED SURFACE LOW
IS EXPECTED TO DEVELOP FROM THE DAKOTAS TO KANSAS...BUT MODELS
DIFFER ON HOW FAR NORTH/SOUTH THE SURFACE LOW WILL DEVELOP INTO
NORTH DAKOTA. MONDAY INTO TUESDAY MAY BRING ANOTHER CHANCE OF
MODERATE TO HEAVY RAINFALL TO THE STATE...ON TOP OF ALREADY
SATURATED GROUND.

THE CHANCE OF SHOWERS WILL CONTINUE WEDNESDAY AND THURSDAY...BUT
WIDESPREAD HEAVY PRECIPITATION IS NOT EXPECTED AT THIS TIME.
INSTABILITY IS NOT EXPECTED TO BE STRONG...THUS MAY BE SHOWERS
RATHER THAN THUNDERSTORMS.

CONTINUED COOL WITH HIGHS MAINLY IN THE 60S AND LOWS 40 TO 50 SUNDAY
THROUGH THURSDAY...WITH A WARMING TREND BY FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 400 PM CDT FRI MAY 31 2013

MVFR VSBYS AND IFR/MVFR CIGS WILL BE COMMON IN SHOWERS INTO THE
EVENING HOURS...FOLLOWED BY IMPROVING CONDITIONS AT
KISN/KMOT/KDIK. LOWER CONDITIONS EXPECTED TO CONTINUE OVERNIGHT AT
KBIS/KJMS.

&&

.HYDROLOGY...
ISSUED AT 400 PM CDT FRI MAY 31 2013

THE RECENT MODERATE TO HEAVY RAINFALL FROM LAST WEEK AND THIS WEEK
CONTINUES TO MAKE ITS WAY INTO CREEKS AND RIVERS.

REGARDING THE MAJOR RIVERS IN WESTERN AND CENTRAL NORTH
DAKOTA...MORE RIVER POINTS ARE NOW IN FLOOD WATCH OR FLOOD WARNING
ACROSS THE SOURIS...KNIFE...AND CANNONBALL BASINS. PINGREE ON THE
PIPESTEM CREEK IS IN A FLOOD WATCH AND WILLISTON ON THE MISSOURI IS
IN A FLOOD WARNING.

STREAM AND RIVER RISES ARE EXPECTED THROUGH THIS WEEKEND AS THE
WATER CONTINUES TO MAKE ITS WAY INTO STREAMS AND RIVERS. RIVER
WATCHERS SHOULD CONTINUE TO MONITOR RIVERS AND STREAMS ACROSS WEST
AND CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/AVIATION...RP KINNEY
LONG TERM/HYDROLOGY...JV
Hazardous weather outlook, May 31, 5:30 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI MAY 31 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012230-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
530 PM CDT FRI MAY 31 2013 /430 PM MDT FRI MAY 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SHOWERS WITH LIGHT TO MODERATE RAINFALL WILL CONTINUE THROUGH
EARLY EVENING BEFORE TAPERING OFF FROM NORTHWEST TO SOUTHEAST.
ISOLATED THUNDERSTORMS ARE EXPECTED EAST OF A LINE FROM CARRINGTON
TO LINTON THROUGH EARLY EVENING. THE STRONGEST STORMS COULD
PRODUCE SMALL HAIL AND HEAVY DOWNPOURS.

VARIOUS FLOOD WATCHES...ADVISORIES AND WARNINGS ARE IN EFFECT ACROSS
PARTS OF WESTERN AND CENTRAL NORTH DAKOTA. FOR DETAILS GO TO
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER SLOW MOVING WEATHER SYSTEM WILL BRING THUNDERSHOWERS INTO
THE REGION MONDAY AND TUESDAY...AND A CHANCE OF SHOWERS WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL OR FLOODING
OBSERVED TO THE NATIONAL WEATHER SERVICE.

AYD/JPM

In the hours before

Special weather statement, May 31, 2:10 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT FRI MAY 31 2013

NDZ035-036-046-047-050-312000-
BURLEIGH-EMMONS-KIDDER-LOGAN-MCINTOSH-
210 PM CDT FRI MAY 31 2013

...SPECIAL WEATHER STATEMENT...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM STEELE...THROUGH NAPOLEON AND
STRASBURG...MOVING SOUTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 30 MPH ARE
POSSIBLE WITH THESE STORMS. BRIEF HEAVY DOWNPOURS ARE ALSO
EXPECTED...WITH QUARTER TO HALF INCH RAINFALL AMOUNTS POSSIBLE IN
THE STRONGER STORMS. FUNNEL CLOUDS ARE POSSIBLE WITH THESE STORMS.
THESE FUNNELS CAN...AND OCCASIONALLY DO REACH THE GROUND AND CAUSE
DAMAGE. IF YOU SEE A FUNNEL CLOUD APPROACHING THE GROUND...TAKE
COVER IMMEDIATELY.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:05 PM CDTAreal Flood WarningBISMcLean12 hr
May 31, 8:28 AM CDTAreal Flood AdvisoryBISAdams, Billings, Bowman, Burleigh, Dunn, Emmons and 13 more9 hr
May 31, 10:50 AM CDTRiver Flood WatchBISStutsman24 hr
May 31, 11:02 AM CDTAreal Flood WarningBISMorton36 hr
May 31, 11:58 AM CDTRiver Flood WarningBISMcKenzie, Williams58 hr
May 31, 12:50 PM CDTRiver Flood WarningBISWard10 days
May 31, 12:50 PM CDTRiver Flood WarningBISWard71 hr
May 31, 12:50 PM CDTRiver Flood WarningBISMcHenry11 days
May 31, 1:35 PM CDTRiver Flood WatchBISDunn20 hr
May 31, 1:35 PM CDTRiver Flood WatchBISMercer, Oliver20 hr
May 31, 1:35 PM CDTRiver Flood WatchBISMercer10 hr
May 31, 1:59 PM CDTRiver Flood WatchBIS10 hr
May 31, 5:13 PM CDTAreal Flood AdvisoryBISBottineau, McHenry, Pierce, Renville, Rolette, Ward24 hr

Nearby

Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.